From Helsinki, Finland:
I would like to ask a question about weight loss. I was diagnosed with type 1 in February 2004. I currently take six units of Lantus in the evening and four to six units of NovoRapid before meals. My blood glucose control has been good so far: waking--5.0 to 6.5 mmol/L [90 to 117 mg/dl]; before meals--4.5 to 5.5 mmol/L [81 to 99 mg/dl]; two hours after meals--5.0 to 7.0 mmol/L [90 to 126 mg/dl]. My last A1c reading was 5.7%.
I've tried to match my carbohydrate intake to four units of NovoRapid, whilst taking six units of NovoRapid to match larger carbohydrate meals. My usual number of meals is either three or four a day. I am reasonably active, walking, cycling three times a week, and eat slightly more carbohydrates before exercise.
Before I was diagnosed, my weight was 73 kg (161 pounds), which dropped to around 68 kg (150 pounds) by the time I started treatment. My weight has now dropped to 65 kg (143 pounds). I'm 1.78 m (5 feet 8 inches) tall.
I wondered if my weight loss could be due to eating too few carbohydrates? I have just started trying to eat four meals every day with larger carbohydrate contents, matched by higher NovoRapid doses. Do you think that the carbohydrate issue could be the cause of my weight loss, or are there other possible reasons for weight loss with type 1?
No doubt, one of the concerns over losing weight is that your calorie restriction is too severe. Most patients who are diagnosed with type 1 diabetes gain weight when they are adequately insulinized. You have taken your treatment to heart and are working very hard. Great for you. However, there can be a problem with that, if you are too restrictive, you could lose muscle mass. Your physician can actually give you some feedback about what a good weight for you might be. There are also some tests that can be done to see if you are breaking down muscle by measuring urine urea nitrogen excretion in your urine. If you are underweight or excreting too much protein breakdown product, you would increase your calories with the appropriate amount of insulin, as you have been doing.
Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.